South Dakota, 2011

Flooding in South Dakota, June 1 to 30, 2011

June 1 to 30, 2011 · NWS ABR · 3 events in 3 counties and zones

Flooding from May along with much above normal June rainfall kept parts of northeast South Dakota flooded throughout June. The counties mainly affected were Brown, Spink, and Edmunds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Flooding from May along with much above normal June rainfall kept parts of northeast South Dakota flooded throughout June. The counties mainly affected were Brown, Spink, and Edmunds. Crop and pastureland along with many roads remained flooded throughout the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 8:16 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, May 31, 8:16 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
916 PM CDT TUE MAY 31 2011

.UPDATE...
MADE A FEW MINOR TWEAKS TO REDUCE EVENING WIND SPEEDS ALONG WITH A FEW
CHANGES TO OVERNIGHT LOW TEMPERATURES. CURRENT FORECAST ON TRACK
WITH NO FURTHER UPDATES ANTICIPATED.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

TEMPS AND PCPN THE MAIN ISSUES TO DEAL WITH IN THE SHORT TERM. FOR
TNT THE LOW CONTINUES TO PULL AWAY FROM THE REGION...AND THE
GUSTY WINDS WILL DECREASE RAPIDLY THIS EVENING AS LINK TO STRONGER
WINDS ALOFT GETS SEVERED...AND SFC PRESS GRADIENT RELAXES. WITH
DEWPOINTS DOWN INTO THE UPPER 30S UPSTREAM...WOULD NOT BE SURPRISED
TO SEE SOME LOWS DIPPING INTO THE UPPER 30S ACROSS THE NORTHERN
CWA. THEN RETURN FLOW BEGINS IN EARNEST LATE WEDNESDAY INTO
WEDNESDAY NIGHT AHEAD OF NEXT SYSTEM EJECTING OUT OF THE
INTERMOUNTAIN WEST. LLJ GETS CRANKED UP PRETTY GOOD WEDNESDAY
NIGHT...BUT WILL ALSO BE DEALING WITH AN ELEVATED CAPPING LAYER
ADVECTING NORTHEAST OFF THE FRONT RANGE. SUSPECT THAT MOST OF THE
ACTIVITY WED NIGHT WILL BE OVER THE EASTERN PLAINS WHERE MID
LEVEL TEMPS WILL BE COOLER. SREF/GEFS PROBABILITIES FOR MEASURABLE
PCPN DO POINT TOWARD THE EASTERN DAKOTAS AND SOUTHERN
MINNESOTA...WHICH SEEMS REASONABLE. FOR THURSDAY SUSPECT THERE IS
ONLY A MARGINAL CHANCE OF LEFTOVER CONVECTION IN THE MORNING WITH
THE REST OF THE DAY BEING CAPPED AND DRY. A FEW STORMS COULD FIRE
UP ALONG ADVANCING FRONTAL BOUNDARY LATE THURSDAY NIGHT...BUT POPS
LOOK TO BE PRETTY LOW GIVEN STRONG MID LEVEL THERMAL RIDGE BEING
ABLE TO MAINTAIN ITSELF. TEMPS WILL GRADUALLY WARM FROM THE COLD
TONIGHT...TO ABOVE NORMAL FOR THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY

WHILE GUIDANCE HAS DEVIATED IN THE PREVIOUS 00Z/06Z RUN...THEY
HAVE RETURNED TO CONSENSUS IN THIS MORNINGS 12Z RUNS AND ARE
COMPARABLE TO THE GUIDANCE ISSUED FROM THE PREVIOUS MORNING.
INITIALLY...UPPER FLOW WILL BE DOMINATED BY A WESTERN CONUS TROF
AND EJECTING SHORTWAVE. AS THIS SHORTWAVE PASSES TO THE
EAST...WILL SEE A GRADUALLY BUILDING RIDGE ACROSS THE EASTERN
ROCKIES. WHILE BOTH MODELS SUGGEST THIS RIDGE WILL DOMINATE THE
EXTENDED...ZONAL FLOW IS MORE PRONOUNCED IN THE GFS WHILE THE
ECMWF BRINGS IN GREATER AMPLIFICATION. A COOL AIRMASS FOLLOWS THE
INITIAL SHORTWAVE WITH SOME ELEVATED INSTABILITY FOR A PASSING
SHOWER IN THE FAR NORTHEAST...HOWEVER A SET UP FOR MAINLY DRY
CONDITIONS SETS UP FOR THE WEEKEND AND START OF NEXT WEEK. SINCE
THERE ARE NO PARTICULAR FEATURES TO LATCH ONTO IN THE EXTENDED
WHICH COULD SUPPORT CONVECTION...THE ERRATIC POCKETS OF MODEL
GENERATED INSTABILITY HAVE BEEN IGNORED SUGGESTING THE WEEKEND/NEXT
WEEK WILL BE DRY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE OVERNIGHT HOURS
AND THROUGH THE DAY WEDNESDAY. SFC WINDS WILL BECOME SOUTHEASTERLY
LATE WEDNESDAY MORNING/EARLY AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...CHURCH
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 31, 4:11 AM CST, 19 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
511 AM CDT TUE MAY 31 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
511 AM CDT TUE MAY 31 2011 /411 AM MDT TUE MAY 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 55 MPH
CAN BE EXPECTED TODAY ACROSS MUCH OF THE AREA.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS NEARLY TWO AND A HALF FEET ABOVE FLOOD STAGE...AND IS
EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS
DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA
AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS
UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. THE RATE AT WHICH
WATER IS RELEASED FROM THESE DAMS IS GOING TO INCREASE OVER THE
NEXT COUPLE OF WEEKS...SO ADDITIONAL RIVER RISES SHOULD BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY NIGHT INTO
THURSDAY. STORMS COULD BECOME SEVERE WITH LARGE HAIL BEING THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Brown

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Brown County, 10.19 mi W of Winship to 10.34 mi ENE of Hecla
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
45.940, -98.730

Many areas of Brown county continued to experience flooding throughout June from a very wet spring and much above normal rainfall in June. The main areas of concern continued to be in northeast Brown county in the Hecla and Claremont areas. Many roads along with countless acres of crop and pastureland remained under water throughout the county. Very heavy rainfall brought both the Moccasin and Foot Creeks above flood stage for the end of the month. Moccasin Creek rose to about a half foot above flood stage while Foot creek rose to 1.3 feet above flood stage. The flooding continued into July.

Flood, Edmunds

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Edmunds County, 9.78 mi N of Bowdle to 12.52 mi N of Mina
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.590, -99.700

A very wet spring along with much above normal June rainfall kept many roads flooded and damaged throughout Edmunds county. The flooding of U.S. Highway 12 caused the most impact to travel. The highway remained closed near Roscoe with the traffic being detoured. The flooding continued into July.

Flood, Spink

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Spink County, 7.33 mi W of Mansfield to 11.27 mi NE of Conde
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.240, -98.720

A very wet spring along with much above normal June rainfall kept many areas flooded across Spink county in June. With very heavy rainfall at the end of the month, Snake Creek near Redfield went above flood stage on June 25th and continued into July. One home along the creek was flooded and severely damaged. Also, several roads along with crop and pastureland were flooded. The flooding continued into July.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323735, 323737, 323740.